Virginia, 2005

Damaging Wind in Virginia, June 14, 2005

June 14, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 6:00 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 14, 6:00 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT TUE JUN 14 2005

.DISCUSSION...STRONG RADIATIONAL HEATING EARLIER THIS AFTERNOON
COMBINED WITH LOW LEVEL MOISTURE HAS ALLOW THE AIR MASS TO BECOME
MODERATELY UNSTABLE THIS EVENING.  RADAR INDICATES A LINE OF
THUNDERSTORMS...KICKED OFF FROM AN APPROACHING COLD FRONT...HAS
MOVED INTO THE NORTHERN PORTION OF THE MRX CWA.  THE STRONGEST OF
THESE STORMS HAS THE POTENTIAL OF SMALL HAIL AND STRONG GUSTY
WINDS.  THE STORMS SHOULD WEAK WITH SUNSET.  THE FRONT SHOULD MOVE
THROUGH AROUND 06Z TO 09Z TONIGHT.  BEHIND THE FRONT...A DRY...MORE
STABLE AIR MASS WILL MOVE IN WITH SLIGHTLY COOLER AIR SLOWLY
FILTERING IN FOR THURSDAY AND FRIDAY.  ALL LOOKS GOOD IN THE CURRENT
FORECAST...WILL UPDATE LATE EVENING TO REMOVE EVENING/MIDNIGHT
WORDING.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  91  64  87 /  40  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  89  62  84 /  40  10  10  10
OAK RIDGE, TN                       67  89  62  84 /  40  10  10  10
TRI CITIES AIRPORT, TN              65  87  59  79 /  40  10  20  10

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

MJB
Hazardous weather outlook, Jun 14, 3:50 AM EST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT TUE JUN 14 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
450 AM EDT (350 AM CDT) TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A WEAK COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND
EARLY WEDNESDAY. AHEAD OF THE FRONT...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS. A VERY
WARM...HUMID AND UNSTABLE AIRMASS ACROSS THE REGION WILL ALLOW
FOR THE POSSIBILITY OF THUNDERSTORMS TO REACH SEVERE LIMITS. THE
MAIN THREATS FROM THE STORMS WILL BE STRONG DAMAGING DOWNBURST
WINDS...HAIL UP TO THE SIZE OF QUARTERS...DEADLY CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A RIDGE OF HIGH PRESSURE WILL BUILD IN ACROSS THE REGION THURSDAY
PROVIDING FOR PARTLY CLOUDY SKIES AND TRANQUIL WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IF
SOME OF THE STORMS REACH SEVERE LIMITS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TD

In the hours before

Special weather statement, Jun 14, 5:10 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT TUE JUN 14 2005

TNZ012-142300-
SCOTT TN-
610 PM EDT TUE JUN 14 2005

...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL AFFECT SCOTT COUNTY
THROUGH 7 PM...

STRONG WINDS UP TO 40 MPH WILL BE POSSIBLE ACROSS SCOTT COUNTY
THROUGH 7 PM AS STRONG THUNDERSTORMS MOVE EAST AROUND 35 MPH. LOCAL
HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH COULD CAUSE SOME MINOR
FLOODING OF SMALL STREAMS AND STREETS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS DEVELOPING WEATHER SITUATION.

DMG
Special weather statement, Jun 14, 5:45 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EDT TUE JUN 14 2005

TNZ013-142330-
CAMPBELL-
645 PM EDT TUE JUN 14 2005

...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL AFFECT NORTHERN
CAMPBELL COUNTY THROUGH 730 PM...

STRONG WINDS UP TO 40 MPH WILL BE POSSIBLE ACROSS NORTHERN CAMPBELL
COUNTY THROUGH 730 PM AS STRONG THUNDERSTORMS MOVE EAST AROUND 35
MPH. LOCAL HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH COULD CAUSE
SOME MINOR FLOODING OF SMALL STREAMS AND STREETS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS WEATHER SITUATION.

DMG
Local storm report, Jun 14, 7:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
851 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
06/14/2005                   SCOTT              TN   PUBLIC

            TREE DOWN AND CAR MOVED BY WIND IN NORTH ONEIDA. PUBLIC
            REPORT.

0745 PM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
06/14/2005                   SCOTT              TN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTY WIDE. REPORTED BY
            SHERIFFS OFFICE.

0755 PM     TSTM WND DMG     HARROGATE-SHAWANEE      36.58N 83.64W
06/14/2005                   CLAIBORNE          TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN THE HARROGATE AREA.
            REPORTED BY A DEPUTY SHERIFF.

0830 PM     HAIL             LONE MOUNTAIN           36.39N 83.59W
06/14/2005  0.75 INCH        CLAIBORNE          TN   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL IN LONE MOUNTAIN. REPORTED BY 911
            DISPATCH.

&&

MEP

The radar

The Knoxville radar (KMRX), 67 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 14, 7:55 PM EST to 8:10 PM EST
Where
Scott County, 9 mi WSW of Clinchport
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
36.617, -82.900

One tree down and a large limb downed across the county. Reported by Dominion Power and Virginia DOT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461889.